Department of Neurology

Reluctance to treat seizures

Q: My 12 year old son has had two seizure episodes in the past year. The first in time he was sick (cold symptoms) and running a fever. The second time he was sick (again, cold symptoms) but no fever. I typically treat his cold with over the counter Dimetapp (or store brand Dimetapp). The first time the seizure was just a jerking of the leg and arm, he did not lose consciousness. The second time the jerking started with the left foot moved up to the arms and drew his head to his left shoulder and he was unable to speak, he did not lose consciousness.

After the first episode he had an EEG. It was normal, and the neurologist said he thought that his age (puberty), cold, and fever lowered his threshold and caused the first seizures.

After the second episode, we saw our regular pediatrician, after looking back at the report from the neurologist, he said that my son had a "seizure disorder" and we should take him the neurologist and they would put him on anti-seizure medication and everything would be fine. My impression is that "seizure disorder" is pretty common in kids?

I, however, do not want him on anti-seizure medications. It seems to me like a lot of drugs to put in a child unless there is no other alternative. Is it possible that the Dimetapp could have caused an allergic reaction that could have caused the seizure? Other than injury from a fall or something similar, do seizures themselves cause damage to the brain?


A: Febrile illness may cause seizures in young children who are genetically susceptible and are usually self limited. However, what you describe are not febrile seizures, but partial-onset seizures that begin near the motor control area of his brain. Although your son's illness may have lowered his seizure threshold, the focality of his seizures suggests that there is probably an underlying seizure focus, that would sooner or later cause more spontaneous seizures. Over-the-counter medications, such as Dimetapp, when given in normal doses, should not cause seizures, and would not cause the type of seizures you describe. A seizure disorder with recurrent spontaneous seizures is epilepsy, and epilepsy should be treated. Your son's condition needs to be re-evaluated by a neurologist and possibly treated with seizure medications.

Although we try to avoid medications when possible, it is likely that untreated seizures lead to uncontrolled epilepsy and even brain injury in some persons. Thus, anti-seizure therapy should not be avoided when needed.

Return to Question Page